Missouri, 2009

Hail in Missouri, December 12, 2009

December 12, 2009 · NWS SGF · 2 events in 2 counties and zones

A few isolated elevated thunderstorms produced sporadic reports of hail across portions of the Missouri Ozarks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A few isolated elevated thunderstorms produced sporadic reports of hail across portions of the Missouri Ozarks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Dec 12, 2:32 PM CST, 22 minutes earlier.

Area forecast discussion, Dec 12, 2:32 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
232 PM CST SAT DEC 12 2009

.DISCUSSION...

...OVERVIEW...
MAIN FOCUS THROUGH THE FORCAST PERIOD WILL BE WITH TEMPERATURES.
COULD SEE SOME FOG DEVELOPMENT WITH ANY CLEARING OUT WEST LATE
TONIGHT AND HAVE ADDED SOME FOG IN THE GRIDS TO ACCOUNT FOR THIS.

...CURRENTLY...
RADAR SHOWING SCATTERED LIGHT SHOWERS WITH A FEW HEAVIER SHOWERS
NOW TRYING TO DEVELOP ALONG THE MO/AR BORDER. HEAVIEST
PRECIPITATION OVER THE CWA WILL REMAIN SOUTH AND EAST OF THE
INTERSTATE 44 CORRIDOR THROUGH THE AFTERNOON AND EVENING HOURS.
TEMPERATURES WERE GENERALLY FROM THE MID 30S WHERE PRECIPITATION
WAS JUST BEGINNING AND DEWPOINTS WERE STILL IN THE MID 20S TO THE
MID 40S OVER THE SOUTHWEST CORNER OF MISSOURI. THIS IS ALSO WHERE
THE STRONGER SHOWERS WERE BEGINNING TO DEVELOP. SURFACE LOW STILL
ALONG THE TEXAS GULF COAST WITH FAIRLY STRONG SOUTHWEST 850 FLOW
AND EMBEDDED UPPER LEVEL SHORTWAVE ENERGY LIFTING NORTHEAST
THROUGH THE REGION. BULK OF PRECIPITATION AFFECTING AREAS OF THE
LOWER MS VALLEY INTO THE GULF COASTAL STATES IN THE SOUTHEAST U.S.

...SHORT TERM...

BULK OF PRECIPITATION WILL CONTINUE TO AFFECT THE SOUTHEAST GULF
COASTAL STATES INTO THE TENNESSEE VALLEY REGION WITH NORTHERN EDGE
AFFECTING SOUTHEAST PORTION OF THE CWA THROUGH THE EVENING HOURS.
SHORTWAVE ENERGY WILL SHIFT EAST OF THE AREA BY 12Z SUN AND COULD
BEGIN TO SEE SOME CLEARING OUT WEST BY LATE TONIGHT. WOULD EXPECT
SOME FOG TO DEVELOP LATE TONIGHT IN THE WESTERN CWA IF CLEARING
TAKES PLACE. MOST OF THE CWA WILL HAVE AREAS OF DRIZZLE TONIGHT
WITH SOUTHEAST SECTIONS HAVING THE BEST CHANCE OF MEASUREABLE PRECIPITATION.

SUNDAYS HIGH TEMPERATURES WILL DEPEND ON WHETHER CLOUDS/FOG CAN
DISSIPATE AS POTENTIAL FOR LOW TO MID 50S EXIST IF THIS CAN OCCUR.
FORECAST SOUNDINGS SHOWING A DECENT LAYER OF LOW LEVEL MOISTURE IN
PLACE HOWEVER AND HAVE TRENDED TEMPERATURES TO THE COOLER SIDE OF
GUIDANCE.

LOW PRESSURE AND COLD FRONT WILL DEVELOP NORTHWEST OF THE AREA
SUNDAY NIGHT PUSHING INTO THE WESTERN EDGE OF THE CWA BOUNDARY BY
12Z MONDAY. MONDAYS HIGHS WILL BE EARLY IN THE MORNING OUT WEST AS
THE COLD AIR MASS DRIVES SOUTHEAST THROUGH THE DAY. COULD SEE SOME
TEMPERATURES OUT EAST APPROACH 60 DEGREES AHEAD OF THE FRONT SO
WILL LIKELY HAVE A LARGE HIGH TEMPERATURE RANGE ON MONDAY AND AT
DIFFERING TIMES AS THE FRONT MOVES THROUGH.

MONDAY NIGHT LOOKS COLD AND HAVE TRENDED BELOW MODEL GUIDANCE AS
THE SURFACE RIDGE MOVES INTO THE FORECAST AREA.

SHOULD SEE A MODERATING TREND HEADING INTO THE MIDDLE TO LATER
PART OF NEXT WORK WEEK BEFORE ANOTHER SHORTWAVE DROPS A COLD AIR
MASS BACK INTO THE REGION BY NEXT WEEKEND.

LINDENBERG

&&

.AVIATION...

PILOTS FLYING IN AND OUT OF THE SOUTHWEST MISSOURI AIRPORTS MAY BE
DEALING WITH LOWERING FLIGHT CONDITIONS OVER THE NEXT 24 HOURS.
SOUTHERLY WINDS IN THE LOW LEVELS OF THE ATMOSPHERE CONTINUES TO
PULL GULF MOISTURE NORTHWARD...CAUSING AREAS OF SPRINKLES AND LIGHT
RAIN SHOWERS.  MEANWHILE...THIS LOW LEVEL MOISTURE ADVECTION WILL
ALSO CAUSE CEILINGS TO LOWER...EVENTUALLY INTO THE IFR CATEGORY
THROUGH MOST OF TONIGHT.

REGARDING OBSTRUCTIONS TO VISIBILITIES...RADAR TRENDS SUGGEST THAT
ANY LIGHT RAIN WOULD MAINLY IMPACT THE BRANSON OR SPRINGFIELD
AIRPORTS.  THIS RAIN WOULD TEMPORARILY LOWER VISIBILITIES WHENEVER
IT DIRECTLY FALLS OVER THE AIRFIELDS.

CRAMER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Dec 12, 12:50 PM CST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1250 PM CST SAT DEC 12 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131900-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1250 PM CST SAT DEC 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  COLDER TEMPERATURES WILL SPREAD SOUTH INTO THE REGION MONDAY
  NIGHT AND TUESDAY BEHIND A COLD FRONT. AS A RESULT WIND CHILL
  VALUES IN THE SINGLE DIGITS WILL BE POSSIBLE MONDAY NIGHT INTO
  TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

The radar

The Springfield radar (KSGF), 67 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Barry

When
December 12, 2:54 PM CST
Where
Barry County, 2.15 mi SSW of Flat Creek
Measured
1 in hail
Reported by
Public
Coordinates
36.670, -93.660

Hail, Dallas

When
December 12, 8:03 PM CST
Where
Dallas County, 0.88 mi SE of Buffalo
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.640, -93.090

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 199854, 199855.